It has been established1 that pituitary adrenocorticotropic hormone (ACTH) interferes with the production of fibroblasts and as such may prevent the healing of a recent wound in humans. A similar observation2 was made earlier with cortisone, noting a delay in the development of all elements of connective tissue in a rabbit's ear wound. A previous report has been made on this subject from Canada.3 Acute perforation of a duodenal ulcer occurred immediately after the cessation of pituitary adrenocorticotropic hormone therapy which was given for amyotrophic lateral sclerosis.
REPORT OF CASE
M. J. K., a white woman aged 54, housewife, was admitted to the Neurological Institute of the Presbyterian Hospital May 18, 1950 because of progressive weakness which began insidiously in the left leg in October 1949. She had had a right nephrectomy for pyonephrosis in July 1944, but otherwise her health was excellent. She claimed to have
HABIF DV, HARE CC, GLASER GH. PERFORATED DUODENAL ULCER ASSOCIATED WITH PITUITARY ADRENOCORTICOTROPIC HORMONE (ACTH) THERAPY. JAMA. 1950;144(12):996. doi:10.1001/jama.1950.62920120002007a
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: